Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 24, NWS Grand Rapids, MI

September 8, 20246 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Sep 8, 2024, 3:43 AM EDT for 6 counties in Michigan. It took effect at Sep 8, 2024, 8:00 PM EDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Sep 8, 2024, 3:43 AM EDT (07:43 UTC)
In effect from
Sep 8, 2024, 8:00 PM EDT
Expired
Sep 9, 2024, 5:00 PM EDT
In force
21 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2024-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2024-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1815 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WHUS43 KGRR 080743
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
343 AM EDT Sun Sep 8 2024

MIZ037-043-050-056-064-071-081545-
/O.NEW.KGRR.BH.S.0024.240909T0000Z-240909T2100Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
343 AM EDT Sun Sep 8 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS EVENING THROUGH
MONDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From this evening through Monday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
6 follow-up statements
139 
WHUS43 KGRR 081553
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1153 AM EDT Sun Sep 8 2024

MIZ037-043-050-056-064-071-090000-
/O.CON.KGRR.BH.S.0024.240909T0000Z-240909T2100Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1153 AM EDT Sun Sep 8 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 PM EDT THIS
EVENING THROUGH MONDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From 8 PM EDT this evening through Monday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
590 
WHUS43 KGRR 082000
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
400 PM EDT Sun Sep 8 2024

MIZ037-043-050-056-064-071-090400-
/O.CON.KGRR.BH.S.0024.240909T0000Z-240909T2100Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
400 PM EDT Sun Sep 8 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 PM EDT THIS
EVENING THROUGH MONDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From 8 PM EDT this evening through Monday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
553 
WHUS43 KGRR 090250
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1050 PM EDT Sun Sep 8 2024

MIZ037-043-050-056-064-071-091100-
/O.CON.KGRR.BH.S.0024.000000T0000Z-240909T2100Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1050 PM EDT Sun Sep 8 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Through Monday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
911 
WHUS43 KGRR 090858
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
458 AM EDT Mon Sep 9 2024

MIZ037-043-050-056-064-071-091700-
/O.CON.KGRR.BH.S.0024.000000T0000Z-240909T2100Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
458 AM EDT Mon Sep 9 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Through this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
960 
WHUS43 KGRR 091505
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1105 AM EDT Mon Sep 9 2024

MIZ037-043-050-056-064-071-092100-
/O.CON.KGRR.BH.S.0024.000000T0000Z-240909T2100Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1105 AM EDT Mon Sep 9 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
340 
WHUS43 KGRR 092107
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
507 PM EDT Mon Sep 9 2024

MIZ037-043-050-056-064-071-092215-
/O.EXP.KGRR.BH.S.0024.000000T0000Z-240909T2100Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
507 PM EDT Mon Sep 9 2024

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Waves near 4 feet and a moderate swim risk may linger for a 
couple more hours this evening. Otherwise the trend will be for 
subsiding wave heights tonight. 

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 8, 3:36 AM EDT, 7 minutes earlier. Its key messages:

  • Mainly dry with increasingly warmer temperatures through Monday
  • Upper Ridging breaks down by end of the week
Area forecast discussion, Sep 8, 3:36 AM EDT, 7 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI
336 AM EDT Sun Sep 8 2024

.KEY MESSAGES...

- Mainly dry with increasingly warmer temperatures through Monday

- Upper Ridging breaks down by end of the week

&&

.DISCUSSION...
Issued at 336 AM EDT Sun Sep 8 2024

- Mainly dry with increasingly warmer temperatures through Monday

The upper trough that was responsible for the much cooler air and
clouds and showers starting on Friday, has now moved far enough east
to not be affecting our area anymore. We are not quite under the
ridge yet, so clear and dry will have to wait just a tad longer.

We do see a short wave ride to our North across the UP and Ontario
tonight. Some warm air advection strengthening ahead of this low is
expected to cause some mid-level cloud cover to pass through the
area. Right now, this looks like one of the scenarios where a few
sprinkles may make it to the sfc, but looks to be about it with dry
lower levels holding strong.

This system and its warm air advection moves east of the area then
by Monday. This will then allow the long wave upper ridge to build
in and clear our skies out.

- Upper Ridging breaks down by end of the week

The pattern reverses this week as upper ridging across the western
CONUS is replaced with a full latitude upper trough by next weekend.
Meanwhile, the upper low across the NE CONUS is replaced by upper
ridging. All the models show a tropical cyclone forming near the
Texas coast and eventually moving northeast. This could be a player
in our weather by next weekend.

Sensible weather will feature a long period of dry weather with
temperatures moderating to above normal during the middle of the
week. The dry spell could be broken by late Friday or Saturday as
the plume of tropic moisture surges northward.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 124 AM EDT Sun Sep 8 2024

VFR conditions will continue through Monday morning. West winds of
10 to 15 knots today will be diminishing to 10 knots or less tonight.

&&

.MARINE...
Issued at 336 AM EDT Sun Sep 8 2024

We cancelled the remainder of the Small Craft Advisory and Beach
Hazards Statement a little while ago that were in effect as
conditions have improved enough. We will be issuing another set of
marine/beach headlines from 00z tonight through 21z Monday as
another surge of wind and waves will come up for a bit.

There is a relative lull in the wind and waves right now. This won't
last long as winds start coming up again this afternoon. Right now,
these winds and waves look to stay just below criteria. Winds come
up more tonight, and are likely to hit the headline criteria, so we
are issuing another set of headlines.

Once the next event for tonight into Monday moves by the area, we
should see a few days without any headlines as the gradient stays a
bit weaker.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from this evening through Monday
afternoon for MIZ037-043-050-056-064-071.
MARINE...Small Craft Advisory from 8 PM this evening to 5 PM EDT
Monday      for LMZ844>849.

&&

DISCUSSION...NJJ/Ostuno
AVIATION...Ostuno
MARINE...NJJ
Hazardous weather outlook, Sep 7, 9:50 PM EDT, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
950 PM EDT Sat Sep 7 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-080715-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
950 PM EDT Sat Sep 7 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-080715-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
950 PM EDT Sat Sep 7 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Waves will be hazardous to smaller craft tonight south of Holland.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Waves will be on the increase once again Sunday night into Monday
and advisory levels are likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:46 AM EDTSmall Craft AdvisoryGRR37 hr

Nearby

Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.